The Michigan Mathematical Journal

Artin Motives, Weights, and Motivic Nearby Sheaves

Florian Ivorra and Julien Sebag

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we compute the Artin part of a relative cohomological motive, introduced by Ayoub and Zucker, as a “weight zero part” in two challenging contexts. For this, we first introduce, in a very natural way, the part of punctual weight 0 of any complex of mixed Hodge modules and verify that the Hodge realization of the Artin part of smooth cohomological motives coincide with the part of punctual weight 0 of its realization. Second, we compute the Artin part of the motivic nearby sheaf, introduced by Ayoub, and relate it to the Betti cohomology of Berkovich spaces defined by tubes in non-Archimedean geometry. In particular, the former result provides a motivic interpretation of the Betti cohomology of the analytic Milnor fiber (seen as a Berkovich space).

Article information

Michigan Math. J., Volume 68, Issue 2 (2019), 337-376.

Received: 30 May 2017
Revised: 23 July 2018
First available in Project Euclid: 27 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14B20: Formal neighborhoods 14C15: (Equivariant) Chow groups and rings; motives 14F42: Motivic cohomology; motivic homotopy theory [See also 19E15] 14G22: Rigid analytic geometry 32S30: Deformations of singularities; vanishing cycles [See also 14B07]


Ivorra, Florian; Sebag, Julien. Artin Motives, Weights, and Motivic Nearby Sheaves. Michigan Math. J. 68 (2019), no. 2, 337--376. doi:10.1307/mmj/1551258026.

Export citation


  • [1] J. Ayoub, Les six opérations de Grothendieck et le formalisme des cycles évanescents dans le monde motivique. I, Astérisque 314 (2008), x+466.
  • [2] J. Ayoub, Les six opérations de Grothendieck et le formalisme des cycles évanescents dans le monde motivique. II, Astérisque 315 (2008), vi+364.
  • [3] J. Ayoub, Note sur les opérations de Grothendieck et la réalisation de Betti, J. Inst. Math. Jussieu 9 (2010), no. 2, 225–263.
  • [4] J. Ayoub, La réalisation étale et les opérations de Grothendieck, Ann. Sci. Éc. Norm. Supér. (4) 47 (2014), no. 1, 1–145.
  • [5] J. Ayoub, Motifs des variétés analytiques rigides, Mém. Soc. Math. Fr. (N.S.) 140–141 (2015), vi+386.
  • [6] J. Ayoub, Une version relative de la conjecture des périodes de Kontsevich–Zagier, Ann. of Math. (2) 181 (2015), no. 3, 905–992.
  • [7] J. Ayoub, F. Ivorra, and J. Sebag, Motives of rigid analytic tubes and nearby motivic sheaves, Ann. Sci. Éc. Norm. Supér. (4) (2017).
  • [8] J. Ayoub and S. Zucker, Relative Artin motives and the reductive Borel–Serre compactification of a locally symmetric variety, Invent. Math. 188 (2012), no. 2, 277–427.
  • [9] A. A. Beĭlinson, On the derived category of perverse sheaves, $K$-theory, arithmetic and geometry (Moscow, 1984–1986), Lecture Notes in Math., 1289, pp. 27–41, Springer, Berlin, 1987.
  • [10] A. A. Beĭlinson, J. Bernstein, and P. Deligne, Faisceaux pervers, Analysis and topology on singular spaces, I, Luminy, 1981, Astérisque, 100, pp. 5–171, Soc. Math. France, Paris, 1982.
  • [11] V. G. Berkovich, Smooth $p$-adic analytic spaces are locally contractible. II, Geometric aspects of Dwork theory. Vol. I, II, pp. 293–370, Walter de Gruyter, Berlin, 2004.
  • [12] V. G. Berkovich, A non-Archimedean interpretation of the weight zero subspaces of limit mixed Hodge structures, Algebra, arithmetic, and geometry: in honor of Yu. I. Manin. Vol. I, Progr. Math., 269, pp. 49–67, Birkhäuser Boston, Inc., Boston, MA, 2009.
  • [13] P. G. Goerss and J. F. Jardine, Simplicial homotopy theory, Progr. Math., 174, Birkhäuser Verlag, Basel, 1999.
  • [14] A. Grothendieck, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. I, Publ. Math. Inst. Hautes Études Sci. 11 (1961), 167.
  • [15] A. Grothendieck, Éléments de géométrie algébrique. IV. étude locale des schémas et des morphismes de schémas. III, Publ. Math. Inst. Hautes Études Sci. 28 (1966), 255.
  • [16] A. Huber, Mixed perverse sheaves for schemes over number fields, Compos. Math. 108 (1997), no. 1, 107–121.
  • [17] F. Ivorra, Perverse, Hodge and motivic realizations of étale motives, Compos. Math. 152 (2016), no. 6, 1237–1285.
  • [18] F. Ivorra and J. Sebag, Nearby motives and motivic nearby cycles, Selecta Math. (N.S.) 19 (2013), no. 4, 879–902.
  • [19] G. Kempf, F. Faye Knudsen, D. Mumford, and B. Saint-Donat, Toroidal embeddings. I, Lecture Notes in Math., 339, Springer-Verlag, Berlin-New York, 1973.
  • [20] V. S. Kulikov and P. F. Kurchanov, Complex algebraic varieties: periods of integrals and Hodge structures, Algebraic geometry, III, Encyclopaedia Math. Sci., 36, pp. 1–217, Springer-Verlag, Berlin-New York, 1998.
  • [21] B. Le Stum, Rigid cohomology, Cambridge Tracts in Math., 172, Cambridge University Press, Cambridge, 2007.
  • [22] F. Morel and V. Voevodsky, $\mathbf{A}^{1}$-homotopy theory of schemes, Publ. Math. Inst. Hautes Études Sci. 90 (1999), 45–143.
  • [23] S. Morel, Complexes pondérés sur les compactifications de Baily–Borel: le cas des variétés de Siegel, J. Amer. Math. Soc. 21 (2008), no. 1, 23–61.
  • [24] S. Morel, Complexes mixtes sur un schéma de type fini sur $\mathbb{Q}$, 7avril 2011.
  • [25] A. N. Nair and V. Vaish, Weightless cohomology of algebraic varieties, J. Algebra 424 (2015), 147–189.
  • [26] J. Nicaise, Singular cohomology of the analytic Milnor fiber, and mixed Hodge structure on the nearby cohomology, J. Algebraic Geom. 20 (2011), no. 2, 199–237.
  • [27] J. Nicaise and J. Sebag, Motivic Serre invariants, ramification, and the analytic Milnor fiber, Invent. Math. 168 (2007), no. 1, 133–173.
  • [28] M. Saito, Modules de Hodge polarisables, Publ. Res. Inst. Math. Sci. 24 (1988), no. 6, 849–995.
  • [29] M. Saito, Mixed Hodge modules, Publ. Res. Inst. Math. Sci. 26 (1990), no. 2, 221–333.
  • [30] M. Saito, Mixed Hodge complexes on algebraic varieties, Math. Ann. 316 (2000), no. 2, 283–331.
  • [31] D. A. Stepanov, A note on the dual complex of a resolution of singularities, Uspekhi Mat. Nauk 61 (2006), no. 1(367), 185–186.
  • [32] A. Thuillier, Géométrie toroïdale et géométrie analytique non archimédienne. Application au type d’homotopie de certains schémas formels, Manuscripta Math. 123 (2007), no. 4, 381–451.
  • [33] V. Vaish, Motivic weightless complex and the relative Artin motive, Adv. Math. 292 (2016), 316–373.
  • [34] A. Vezzani, Effective motives with and without transfers in characteristic $p$, Adv. Math. 306 (2017), 852–879.
  • [35] V. Voevodsky, $\mathbf{A}^{1}$-homotopy theory, Proceedings of the International Congress of Mathematicians, Vol. I (Berlin, 1998), London Math. Soc. Lecture Note Ser., 1, pp. 579–604, 1998.